Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, December 19, 2012

December 19, 2012 · NWS TSA · 5 events in 4 counties and zones

A line of severe thunderstorms developed over eastern Oklahoma during the early evening hours of the 19th as a cold front moved into the region from the west. The thunderstorms moved rapidly eastward, producing damaging wind and large hail across mainly southeastern Oklahoma.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

A line of severe thunderstorms developed over eastern Oklahoma during the early evening hours of the 19th as a cold front moved into the region from the west. The thunderstorms moved rapidly eastward, producing damaging wind and large hail across mainly southeastern Oklahoma.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Dec 19, 5:11 PM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 19, 5:11 PM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
511 PM CST WED DEC 19 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
FOR THE 0Z TAFS... MVFR CEILINGS WILL AFFECT ALL TAF SITES
OVERNIGHT. STRONG SOUTH WINDS THIS EVENING WILL SHIFT TO STRONG AND
GUSTY WEST AND NORTHWESTERLY WINDS AS A COLD FRONT MOVES ACROSS
THE AREA. ARKANSAS SITES MAY EXPERIENCE AN ISOLATED THUNDERSTORM
OR TWO LATER TONIGHT. LIGHT SNOW OR WINTRY MIX WILL BE POSSIBLE AT
SITES NORTH OF I 40 EARLY THURSDAY MORNING.

&&

.PREV DISCUSSION... /ISSUED 426 PM CST WED DEC 19 2012/

DISCUSSION...
A SHORTWAVE CURRENTLY MOVING ACROSS NORTHERN NEW MEXICO HAD
PUSHED A COLD FRONT INTO THE OKLAHOMA AND TEXAS PANHANDLES WITH AN
ASSOCIATED DRYLINE OVER FAR WESTERN OKLAHOMA. THIS COLD FRONT AND
DRYLINE WILL CONTINUE TO PUSH EASTWARD INTO EASTERN OKLAHOMA AND
NORTHWEST ARKANSAS THIS EVENING AND OVERNIGHT.

AHEAD OF THE APPROACHING FRONT...SOUTHERLY WINDS GUSTING 15 TO 30
MPH AND WARM TEMPS HAVE CREATED LIMITED FIRE WEATHER DANGERS
ACROSS PORTIONS OF THE REGION. THESE WINDS HAVE ALSO TRANSPORTED
HIGHER DEWPOINTS ACROSS THE REGION WITH MOST LOCATIONS REPORTING
IN THE UPPER 50S TO AROUND 60 DEGREES. CHANCES FOR SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND AHEAD OF THE
DRYLINE THIS EVENING. DEEP LAYER SHEER OF 60+KT...STEEP MID LEVEL
LAPSE RATES AND WARM DEWPOINTS INTERACTING WITH THE COLD FRONT AS
IT OVERTAKES THE DRYLINE THIS EVENING WILL ALLOW FOR A LIMITED
CHANCE OF STRONG TO POSSIBLE SEVERE THUNDERSTORMS. THE GREATEST
CHANCES OF THUNDERSTORMS LOOKS TO BE ACROSS FAR EASTERN OKLAHOMA
AND NORTHWEST ARKANSAS. DAMAGING WINDS LOOK TO BE THE MAIN HAZARD
THREAT WITHIN ANY SEVERE STORM THAT MAY DEVELOP...THOUGH AN
ISOLATED TORNADO AND LARGE HAIL COULD ALSO BE CAPABLE THROUGH THE
LATE EVENING HOURS.

BEHIND THE COLD FRONT...STRONG NORTHWESTERLY WINDS OF 20 TO 30
MPH...GUSTING OVER 40 MPH ARE EXPECTED ACROSS MOST OF EASTERN
OKLAHOMA WITH GUSTS OVER 35 MPH FOR NORTHWEST ARKANSAS. THESE
WINDS WILL CONTINUE OVERNIGHT AND INTO THE EARLY MORNING HOURS
THURSDAY. LIGHT SNOW TO SNOW FLURRIES MAY ALSO BE POSSIBLE LATE
TONIGHT AND EARLY THURSDAY AS THE BACKSIDE OF THE SHORTWAVE PUSHES
NORTHEAST THROUGH THE PLAINS. THE GREATEST CHANCE OF LIGHT SNOW
LOOKS TO BE ALONG/NEAR THE KANSAS AND MISSOURI BORDERS...WHERE A
LIGHT DUSTING OR SO COULD BE POSSIBLE. FURTHER SOUTH TO A LINE
FROM PAWNEE COUNTY TO MADISON COUNTY COULD SEE SNOW FLURRIES TO
LIGHT SNOW...WITH NO ACCUMULATIONS EXPECTED.

A COLD AND DRIER AIRMASS FILTERS THROUGH THE REGION THURSDAY WITH
NORTHWESTERLY WIND GUSTS 25 TO AROUND 35 MPH CONTINUING ACROSS
THE REGION. THESE CONDITIONS WILL LOWER AFTERNOON MIN RH VALUES
BELOW 30 PERCENT ACROSS MOST OF EASTERN OKLAHOMA...WITH 40+
PERCENT RH VALUES OVER NORTHWEST ARKANSAS. THIS WILL ALLOW FOR
ELEVATED FIRE DANGERS FOR EASTERN OKLAHOMA AND AT LEAST LIMITED
FIRE DANGERS OVER NORTHWEST ARKANSAS. WIND SPEEDS SHOULD DECREASE
DURING THE LATE AFTERNOON AND EVENING HOURS THURSDAY WHICH WILL
DECREASE FIRE DANGERS. RIDGE OF HIGH PRESSURE THEN SETS UP OVER
THE PLAINS FOR THE WEEKEND ALLOWING FOR MILD TEMPS AND SOUTHERLY
WINDS TO RETURN.

IN THE EXTENDED FORECAST...LATEST MODEL RUNS CONTINUE TO DISAGREE
ON THE NEXT WEATHER SYSTEM TO AFFECT THE REGION FOR NEXT WEEK.
CURRENT INDICATIONS ARE THAT A LONGWAVE TROF LOOKS TO PUSH OUT OF
THE PACIFIC NORTHWEST AND INTO THE SOUTHERN PLAINS DURING THE
FIRST HALF OF NEXT WEEK. THIS WAVE WILL ALLOW FOR RAIN SHOWERS AS
WELL AS RAIN CHANGING OVER TO WINTRY PRECIP TO BE POSSIBLE MID
WEEK AS THE BASE OF THE TROF MOVES THROUGH. EXACT DETAILS OF
TIMING/TYPE/AMOUNTS OF PRECIP STILL REMAINS UNCERTAIN AT THIS
TIME. WILL CONTINUE TO MONITOR AND UPDATE AS MORE DATA COMES IN
AND FORECASTER CONFIDENCE/MODEL CONSISTENCY BECOME MORE IN-LINE
WITH EACH OTHER.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...WIND ADVISORY FROM 9 PM WEDNESDAY TO 7 AM THURSDAY FOR OKZ049-
     OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ070-
     OKZ071-OKZ073-OKZ074-OKZ075.

AR...NONE.
&&

AVIATION...06
Hazardous weather outlook, Dec 19, 5:18 PM CST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
518 PM CST WED DEC 19 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-201100-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
515 PM CST WED DEC 19 2012

...SEVERE WEATHER POTENTIAL LATE EVENING INTO EARLY MORNING HOURS...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...EXTREME EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 9 PM.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...FAR EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 9 PM.

WINTER WEATHER.
	SNOW ACCUMULATION.
	RISK...LIMITED.
	AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS.
	ONSET...AFTER 3 AM.

SIGNIFICANT WINDS.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA.
	ONSET...AFTER 9 PM.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...ALL EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A STRONG STORM SYSTEM WILL TRACK ACROSS THE PLAINS THIS EVENING
AND OVERNIGHT.  THUNDERSTORMS WILL DEVELOP LATE THIS
EVENING ACROSS FAR EASTERN OKLAHOMA AND RAPIDLY SPREAD NORTHEASTWARD
PUSHING EAST OF THE FORECAST AREA BY EARLY THURSDAY MORNING.
SUFFICIENT MOISTURE HAS SPREAD ACROSS THE AREA ALLOWING
INSTABILITY LEVELS SUPPORTIVE OF SEVERE THUNDERSTORMS.  ADDITIONALLY
THE LIFT AHEAD OF THE APPROACHING STORM SYSTEM WILL ALSO AID
STORM UPDRAFTS...WHILE VERY STRONG WINDS ALOFT OVERSPREAD THE REGION.
LATEST DATA SUGGEST STORMS WILL DEVELOP INTO ONE OR MORE LINES
WHICH WILL ENHANCE THE DAMAGING WIND POTENTIAL.  THE WINDS ALOFT
ALSO APPEAR SUPPORTIVE OF BRIEF TORNADOES WITHIN THESE LINES OF
STORMS.  SHOULD THESE TORNADO SIGNATURES DEVELOP THEY WILL BE BRIEF
AND LIKELY PRECEDED WITH LITTLE TO NO WARNING.
STRONG WEST TO NORTHWESTERLY WINDS WILL DEVELOP THIS EVENING
AND PERSIST THROUGH THE OVERNIGHT HOURS AS THE STORM SYSTEM LIFTS
INTO THE MISSOURI VALLEY.  WIND GUSTS AROUND 45 MPH WILL BE POSSIBLE
AND STRONG WINDS WILL CONTINUE INTO THURSDAY BEFORE DIMINISHING BY
THURSDAY AFTERNOON.  ANY WILDFIRES THAT ARE ONGOING OR DEVELOP
EARLY THURSDAY WILL SPREAD QUICKLY.
FINALLY...AS THE STORM SYSTEM SHIFTS EASTWARD...LIGHT RAIN WILL
TRANSITION TO LIGHT SNOW FOR AREAS NEAR THE OKLAHOMA KANSAS
BORDER AND INTO FAR NORTHWEST ARKANSAS.  SNOWFALL AMOUNTS ARE
FORECAST TO REMAIN VERY LIGHT WITH NO IMPACTS EXPECTED.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED...PRIMARILY ACROSS EXTREME
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
THURSDAY...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
FRIDAY THROUGH SUNDAY...NO HAZARDS.
MONDAY AND TUESDAY...WINTER WEATHER POTENTIAL.

EXTENDED DISCUSSION...
STRONG NORTHWESTERLY WINDS WILL CONTINUE INTO THURSDAY MORNING
WITH GUSTS AROUND 40 MPH LIKELY.  WINDS WILL DIMINISH BY LATE
AFTERNOON.  DRY AND MILD WEATHER WILL PREVAIL THROUGH THE
WEEKEND...WITH A STRONG STORM SYSTEM AGAIN DEVELOPING AND MOVING
INTO THE CENTRAL U.S. BY EARLY NEXT WEEK.  THIS SYSTEM IS LIKELY
TO IMPACT THE CHRISTMAS HOLIDAY WITH BOTH THUNDERSTORM AND
WINTER WEATHER POTENTIAL SOMEWHERE FROM THE SOUTHERN TO CENTRAL
PLAINS.  THE LOCATION AND MAGNITUDE OF THESE IMPACTS WILL
CONTINUE TO BE REFINED WITH LATER FORECASTS...HOWEVER BE AWARE
OF THIS POTENTIAL STORM SYSTEM AND KEEP APPRISED OF FORECAST
CHANGES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Dec 19, 7:28 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
728 PM CST WED DEC 19 2012

OKZ073-200200-
PITTSBURG OK-
728 PM CST WED DEC 19 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 800 PM CST
FOR THE FOLLOWING COUNTY...

IN SOUTHEAST OKLAHOMA
     PITTSBURG

AT 727 PM CST...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 3 MILES SOUTHEAST OF HAYWOOD TO 32 MILES SOUTHWEST OF
ASHLAND...MOVING NORTHEAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...MCALESTER...KIOWA...PITTSBURG...
BLANCO...ASHLAND...SAVANNA...DOW...HAYWOOD...BACHE...ALDERSON...
KREBS...BLOCKER...FEATHERSTON...CROWDER AND ARROWHEAD STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE
THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3460 9589 3468 9589 3468 9609 3468 9610
      3474 9610 3516 9574 3517 9545 3516 9536
      3502 9546 3502 9551 3496 9550 3459 9579
TIME...MOT...LOC 0127Z 233DEG 54KT 3486 9591 3439 9635

The radar

The Norman radar (KTLX), 142 km away, was scanning. The volume nearest the first event began at 01:49 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Pittsburg

When
December 19, 7:50 PM CST
Where
Pittsburg County, 0.58 mi NW of Savanna
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.835, -95.838

Strong thunderstorm wind blew down large tree limbs.

Hail, Pittsburg

When
December 19, 8:02 PM CST
Where
Pittsburg County, Mc Alester
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
34.930, -95.770

Thunderstorm Wind, Haskell

When
December 19, 8:48 PM CST
Where
Haskell County, 0.44 mi NNW of Keota
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.256, -94.922

Strong thunderstorm wind blew down numerous large tree limbs.

Hail, Sequoyah

When
December 19, 9:06 PM CST
Where
Sequoyah County, 4 mi N of Muldrow
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.478, -94.600

Thunderstorm Wind, Le Flore

When
December 19, 9:43 PM CST
Where
Le Flore County, 1 mi NE of Wister
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.980, -94.707

Strong thunderstorm wind blew down large tree limbs northeast of town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421188, 421189, 421190, 421191, 421192.